Alert archive / Utah / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 46, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 16, 2008, 4:17 PM MDT for Washington County, Utah. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2008, 4:17 PM MDT (22:17 UTC)
- Expired
- Aug 16, 2008, 4:45 PM MDT
- In force
- 28 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
County Washington County, UT
The radar
The Cedar City radar (KICX), 92 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.3 hours before the alert went out and 302 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 205 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 1390 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- -18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KSLC 162217
SVRSLC
UTC053-162245-
/O.NEW.KSLC.SV.W.0046.080816T2217Z-080816T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
417 PM MDT SAT AUG 16 2008
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN WASHINGTON COUNTY IN UTAH
* UNTIL 445 PM MDT/345 PM PDT/
* AT 410 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF GOLDSTRIKE
TO MOTOQUA...OR ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF
BEAVER DAM TO 14 MILES SOUTH OF BEAVER DAM...AND MOVING EAST AT 11
MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
GOLDSTRIKE BY 440 PM MDT...
7 MILES WEST OF GUNLOCK BY 445 PM MDT...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 3753 11368 3713 11374 3719 11404 3737 11404
3752 11402
TIME...MOT...LOC 2217Z 274DEG 10KT 3746 11394 3731 11399
$$
LC2 follow-up statements
000
WWUS55 KSLC 162236
SVSSLC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
432 PM MDT SAT AUG 16 2008
UTC053-162245-
/O.CON.KSLC.SV.W.0046.000000T0000Z-080816T2245Z/
WASHINGTON UT-
432 PM MDT SAT AUG 16 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR WESTERN WASHINGTON COUNTY...
AT 424 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM GOLDSTRIKE TO 5 MILES SOUTH
OF MOTOQUA...MOVING SOUTHEAST AT 11 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
GOLDSTRIKE BY 440 PM MDT...
7 MILES WEST OF GUNLOCK BY 445 PM MDT...
LAT...LON 3753 11368 3713 11374 3719 11404 3737 11404
3752 11402
TIME...MOT...LOC 2232Z 274DEG 10KT 3746 11389 3731 11394
$$
LC000
WWUS55 KSLC 162244
SVSSLC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
443 PM MDT SAT AUG 16 2008
UTC053-162253-
/O.EXP.KSLC.SV.W.0046.000000T0000Z-080816T2245Z/
WASHINGTON UT-
443 PM MDT SAT AUG 16 2008
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN WASHINGTON COUNTY
EXPIRES AT 445 PM MDT...
THE STORMS HAVE WEAKENED AND ARE NO LONGER SEVERE. THEREFORE THE
WARNING HAS BEEN ALLOWED TO EXPIRE.
LAT...LON 3753 11368 3713 11374 3719 11404 3737 11404
3752 11402
TIME...MOT...LOC 2243Z 274DEG 10KT 3746 11385 3731 11390
$$
LCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 10:34 AM MDT, 5 hours 43 minutes earlier.
Area forecast discussion, Aug 16, 10:34 AM MDT, 5 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1034 AM MDT SAT AUG 16 2008 .SYNOPSIS...A COOL UPPER LOW OVER NORTHWEST COLORADO TODAY WILL MOVE SLOWLY EAST TONIGHT AND SUNDAY. HIGH PRESSURE BUILDING OVER THE AREA WILL BRING A WARMING TREND SUNDAY INTO NEXT WEEK. && .DISCUSSION...LOW LEVEL MOISTURE CONVERGENCE INTO THE SURFACE TROF ACROSS SRN UT PLUS SOME WEAK JET SUPPORT PRODUCED CONVECTION ACROSS THE SOUTH OVERNIGHT. THE UPPER SUPPORT IS IS PULLING AWAY AND THE SURFACE TROF IS WEAKENING BUT ENOUGH MOISTURE WILL LINGER FOR ISOLATED TERRAIN BASED CONVECTION THIS AFTERNOON INTO THIS EVENING OVER THE FAR SOUTH. THE SURFACE GRADIENT ACROSS THE NORTH HAS ALSO WEAKENED AND THE CANYON WINDS HAVE DECREASED. THERE WILL CONTINUE TO BE WEAK SUPPORT FOR EAST WINDS ACROSS NORTHERN UT INTO SUN SO EXPECT ENHANCED DRAINAGE WINDS OUT OF THE CANYONS AGAIN TONIGHT BUT NOT AS STRONG AS LAST NIGHT. THE UPSTREAM RIDGE MOVES OVER THE AREA SUN AND THE AIRMASS WARMS. MOISTURE INCREASES A LITTLE MON AS THE RIDGE SHIFTS EAST BUT PROBABLY ONLY ENOUGH FOR HIGH BASED CONVECTION. SOUTHWEST WINDS INCREASE TOWARDS MID WEEK AS A FAIRLY DEEP TROF IN THE GULF OF ALASKA STARTS TO MOVE INTO THE PACNW STATES. THIS ALSO DRIES THE AREA OUT. THE TROF RIDES THRU THE NRN ROCKIES WED/THU AND PUSHES A COLD FRONT INTO NRN UT. CURRENT PACKAGE IN GOOD SHAPE AND NO UPDATES PLANNED. && .AVIATION...WINDS AT THE SLC TERMINAL SHOULD BE PREDOMINANTLY FROM THE WEST TO NORTHWEST THROUGH THE REST OF THE DAY TODAY...BUT THERE IS A 10 PERCENT CHANCE OF PERIODS OF MORE EASTERLY WINDS THROUGH 19Z. EXPECT TYPICAL SOUTHEAST DRAINAGE WINDS TONIGHT AFTER 03-04Z. OTHERWISE...VFR CONDITIONS WILL PREVAIL. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...WIND ADVISORY UNTIL 6 AM SATURDAY FOR UTZ001-UTZ002. WY...NONE. && WILENSKY/CHENG FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 8:46 PM MDT | Wind Advisory | SLC | 9 hr | |
| Aug 16, 3:23 PM MDT | Areal Flood Advisory | SLC | Kane | 3 hr |
| Aug 16, 3:49 PM MDT | Flash Flood Warning | SLC | Kane | 3 hr |
| Aug 16, 4:57 PM MDT | Severe Thunderstorm Warning | SLC | Washington | 48 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.